MAUDE Adverse Event Report: ON-X LIFE TEHCNOLOGIES, INC. ON-X PROSTHETIC HEART VALVE; MECHANICAL HEART VALVE

ON-X LIFE TEHCNOLOGIES, INC. ON-X PROSTHETIC HEART VALVE; MECHANICAL HEART VALVE
Model Number ONXM
Medical Device Problem Code Escape (2931)
Health Effect - Clinical Code Iatrogenic Source (2498)
Date of Event 03/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Damaged valve was disposed of at hospital, unable to retrieve it for analysis.Device history records for this valve were reviewed; it was determined that the valve was built per specifications.
 
Event or Problem Description
Echo check after implant of the onxm-25 indicated one of the leaflets of the mitral valve was stuck/not functioning properly.Surgeon re-opened to inspect the valve and one leaflet was not functioning.She rotated the valve several times with the 25mm rotator but had difficulty and each time she rotated, one side or the other was hitting muscle.She then used a rubber-padded hemostat ( or similar metallic instrument), as she felt she couldn't get adequate torque on the mitral valve to rotate it enough.When she tried this, one of the leaflets became dislodged.The loose leaflet was retrieved and she opted to replace the 25mm valve with the onxmc-25/33.Standard technique was used to redo the mitral valve and the leaflets were tested several times during the case to make sure the leaflets were not impinging on any surrounding tissue.The heart was closed again and echo cardiologist confirmed that the valve was functioning properly.The damaged onxm-25 valve was discarded at the hospital and could not be retrieved to be returned for analysis.The conclusion drawn based on the description above is simply "iatrogenic damage", and not a malfunction due to a latent defect in the valve.The ifu warnings are clear, that inability to clear interference with impingement by anatomic structures, or the inability to rotate with the only approved instrument,which is the correct-sized rotator, are causes to require removal of the valve.It is also clearly warned that only the on-x instruments should be used on the valve, and no other, particularly no metallic instruments.Based on tracking records, this is a first implant of an on-x valve by this surgeon.

Brand Name
ON-X PROSTHETIC HEART VALVE
Common Device Name
MECHANICAL HEART VALVE
Manufacturer (Section D)
ON-X LIFE TEHCNOLOGIES, INC.
1300 e. anderson ln
bldg b
austin TX 78752
MDR Report Key5548731
Report Number1649833-2016-70020
Device Sequence Number16179587
Product Code DYE
UDI-Device Identifier00851788001273
UDI-Public00851788001273
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/19/2021
Device Model NumberONXM
Device Catalogue NumberONXM-25
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2016
Initial Report FDA Received Date04/05/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;